Two for the Price of One: Simultaneous Hepatic and Cardiac Toxicity from Hydroxychloroquine

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97847

Case Presentation:

This is a 72–year–old African American woman who presented to the hospital with abdominal pain and failure to thrive which began 1 month prior to presentation. Notably, she was diagnosed with hydralazine–induced lupus 2 months prior to this presentation and was started on hydroxychloroquine (HCQ). Prior to initiation of her HCQ therapy she had normal liver function tests and a echocardiogram showing an EF of 59 [pm] 5%. On admission she was found to have a severe transaminitis with AST and ALT 1618 and 2106 respectively. The work–up for her transaminitis was unrevealing and included a negative alcohol screen and tylenol level, negative acute infectious hepatitis serologies, negative markers for autoimmune hepatitis and unrevealing ultrasound and CT scan of the abdomen. She did not have any clinical or laboratory evidence of active lupus. It was presumed that she was having hepatotoxicity from her HCQ and it was held. During the admission, her liver function tests trended down to normal with no further intervention. During this time however, she developed SOB and subsequently was found to have acute decompensated biventricular heart failure. She had an echocardiogram showing EF decreased to 35% and mildly decreased right ventricular function. She was briefly transferred to the cardiac intensive care unit where she had a cardiac catheterization showing severe biventricular in the absence of significant coronary artery disease. She also had cardiac biopsy which showed mild myocyte hypertrophy and a sarcoplasm with occasional vacuolation. Notably, there was no significant fibrosis, no evidence of inflammation, vasculitis, or viral changes and stains for amyloid and iron were negative. Given that her work–up for heart failure was largely unrevealing, it was felt that this likely represented HCQ cardiomyopathy and she was medically optimized with after–load reduction and diuretics. Since discharge she has remained off all treatment for her lupus and when seen in follow–up she had no evidence of active disease. Further, a repeat echocardiogram as well as liver function tests have subsequently been found to be normal.

Discussion:

Rare and isolated reports of acute hepatotoxicity and cardiomyopathy do occur with the use of HCQ. It has been reported that liver toxicity from HCQ in patients without underlying liver disease is less than 1% and is reversible with cessation of the medication. Cardiomyopathy related to HCQ is significantly more rare, with less than 20 case reports in the literature. In addition to the stardard work–up for new onset heart failure, cardiac biopsy can be helpful in both ruling out entities like lupus myocarditis and ruling in HCQ toxicity with classic finding such as vacuolar myopathy, myeloid bodies and curvilinear bodies.

Conclusions:

The purpose of reporting this case is to highlight a set of rare, life threatening toxicities of HCQ that are quickly reversible if recognized early.

To cite this abstract:

Hamilton A, Langerman F. Two for the Price of One: Simultaneous Hepatic and Cardiac Toxicity from Hydroxychloroquine. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97847. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/two-for-the-price-of-one-simultaneous-hepatic-and-cardiac-toxicity-from-hydroxychloroquine/. Accessed November 18, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.